Alert archive / Arkansas / Flash Flood Warnings in 2002
Flash Flood Warning 28, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at May 17, 2002, 5:58 AM CDT for Izard County, Sharp County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 5:58 AM CDT (10:58 UTC)
- Expired
- May 17, 2002, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Izard County, AR, Sharp County, AR
The radar
The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 171058
FFWLIT
ARC065-135-171330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHARP COUNTY IN NORTH CENTRAL ARKANSAS
IZARD COUNTY IN NORTH CENTRAL ARKANSAS
* UNTIL 830 AM CDT
* AT 550 AM CDT...DOPPLER WEATHER RADAR SHOWED AN AREA OF SHOWERS
AND THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS OF SHARP AND
IZARD COUNTIES. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF
RAIN HAD FALLEN EARLY THIS MORNING. WITH ADDITIONAL
RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.
&&
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.
LAT...LON 3639 9131 3599 9139 3597 9208 3624 9211
3624 9164
$$
46What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:25 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 17, 4:25 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 425 AM CDT FRI MAY 17 2002 PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT. COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S ARE ON THEIR WAY FROM MISSOURI. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH. COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY CLOUDY AS THE HIGH REMAINS IN CONTROL. STAYED CLOSE TO THE FWC TEMPERATURES. FCSTID = 51 HRO 66 46 66 42 / 70 0 0 0 LIT 76 52 70 47 / 90 20 0 0 HOT 76 52 70 47 / 90 20 0 0 PBF 82 57 72 51 / 70 30 0 0 .LZK... AR...NONE.
In the hours before
Special weather statement, May 17, 2:20 AM CDT, 3 hours 38 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 220 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS UNTIL 7 AM... EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS... AND SOUTHERN MISSOURI. WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7 AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA... AND WEST OF NEWPORT AND HARDY. STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE. PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:11 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 34 min |
| May 17, 1:36 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 29 min |
| May 17, 6:02 AM CDT | Severe Thunderstorm Warning | LZK | Logan, Polk, Scott | 63 min |
| May 17, 7:01 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Yell | 59 min |
| May 17, 7:45 AM CDT | Severe Thunderstorm Warning | LZK | Garland, Perry | 45 min |
| May 17, 8:02 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 43 min |
| May 17, 8:47 AM CDT | Flash Flood Warning | LZK | Cleburne, White | 2 hr |
| May 17, 9:19 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson, Lonoke | 31 min |
| May 17, 9:37 AM CDT | Severe Thunderstorm Warning | LZK | Prairie, White | 38 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | LZK | Cleveland, Dallas | 43 min |
Nearby
Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.